Alert archive / Kentucky / Wind Advisories in 2016
Wind Advisory 10, NWS Jackson, KY
NWS Jackson, KY issued this wind advisory at Dec 18, 2016, 12:20 AM EST for Bell County, Harlan County, Letcher County, Kentucky. It was in force for 7 hr.
The area
The counties it named.
The facts
- Issued
- Dec 18, 2016, 12:20 AM EST (05:20 UTC)
- Expired
- Dec 18, 2016, 6:56 AM EST
- In force
- 7 hr
- Issued by
- NWS Jackson, KY
Counties Bell County, KY, Harlan County, KY, Letcher County, KY
The radar
The Jackson,KY radar (KJKL), 77 km from the middle of the area, began a volume at 05:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 5.3 hours before the alert went out and 285 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 19 J/kg
- Mixed-layer CIN
- -80 J/kg
- Mixed-layer LCL
- 733 m above ground
- 0-6 km bulk shear
- 94 kt
- 0-1 km storm-relative helicity
- 434 m²/s²
- 0-3 km storm-relative helicity
- 523 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
915 WWUS73 KJKL 180520 NPWJKL URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE JACKSON KY 1220 AM EST SUN DEC 18 2016 KYZ087-088-118-181200- /O.NEW.KJKL.WI.Y.0010.161218T0520Z-161218T1200Z/ BELL-HARLAN-LETCHER- INCLUDING THE CITIES OF...MIDDLESBORO...PINEVILLE...CUMBERLAND... HARLAN...JENKINS...WHITESBURG 1220 AM EST SUN DEC 18 2016 ...WIND ADVISORY IN EFFECT UNTIL 7 AM EST THIS MORNING... THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT UNTIL 7 AM EST THIS MORNING. * TIMING...THROUGH LATE TONIGHT. * WINDS...SUSTAINED SOUTH TO SOUTHWEST WINDS OF 20 TO 30 MPH AT ELEVATIONS 2500 FEET AND ABOVE TONIGHT. GUSTS AS HIGH AS 45 TO 55 MPH WILL ALSO OCCUR. A FEW GUSTS THIS STRONG COULD ALSO OCCUR AT LOWER ELEVATIONS AS A COLD FRONT NEARS. * IMPACTS...LIMBS...POWER LINES...AND WEAKLY ROOTED TREES MAY BE DOWNED. DRIVING MAY BE DIFFICULT IN CROSS WINDS ESPECIALLY FOR HIGH PROFILE VEHICLES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 TO 39 MPH AND/OR GUSTS OF 40 TO 57 MPH ARE EXPECTED OR OCCURRING. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION IF TRAVELING TONIGHT. && $$ JP
1 follow-up statement
839 WWUS73 KJKL 181156 NPWJKL URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE JACKSON KY 656 AM EST SUN DEC 18 2016 KYZ087-088-118-181300- /O.CAN.KJKL.WI.Y.0010.000000T0000Z-161218T1200Z/ BELL-HARLAN-LETCHER- INCLUDING THE CITIES OF...MIDDLESBORO...PINEVILLE...CUMBERLAND... HARLAN...JENKINS...WHITESBURG 656 AM EST SUN DEC 18 2016 ...WIND ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN JACKSON HAS CANCELLED THE WIND ADVISORY. WINDS IN THE ADVISORY AREA HAVE DECREASED TO BELOW WIND ADVISORY CRITERIA. $$ JP
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this wind advisory went out at Dec 17, 10:54 PM EST, 1 hour 26 minutes earlier.
Area forecast discussion, Dec 17, 10:54 PM EST, 1 hour 26 minutes before
AREA FORECAST DISCUSSION National Weather Service Jackson KY 1054 PM EST Sat Dec 17 2016 .UPDATE... Issued at 1054 PM EST SAT DEC 17 2016 Line of precip is still going strong as it makes its way toward our western and northern CWA border, with only a few isolated thunderstorms embedded within it at this time. This is timing up fairly well with the pop/weather forecast for our CWA over the next couple of hours, so did not need to update at this time. Did, however, load in the latest observations for temps, dew points, and winds, to make sure the near term grids were on track with current conditions. Expect temperatures to finally begin cooling across the western CWA as rain continues to move in over the next couple of hours. Also adjusted the wind gusts grids through the overnight to better match the ongoing conditions. All changes have been published/sent to NDFD web. UPDATE Issued at 819 PM EST SAT DEC 17 2016 Continuing to monitor a line of showers and thunderstorms accompanying a cold front which is draped across western and north central KY. The line is moving eastward at a slightly slower rate than originally forecast, so tweaked POP grids throughout the night based on current radar trends and latest hi-res model data, which seems to be well on track with the current trends as well. Given the change in pops, also reran many of the weather type grids. This resulted in a slightly elongated time of freezing rain tomorrow morning compared to what was in the previous grids, since chance pops are expected to stick around a couple hours longer. Overall though, the impacts will be much in the same, with mainly elevated surfaces likely being affected. As such, don't see much change in any of the hazardous products compared to what is already in place. Also, loaded in the latest observations into the near term grids, to make sure the near term forecast was on track with ongoing conditions. All changes have been published and sent to NDFD/web. A new forecast package will be sent out, in part to remove late afternoon wording, as well as to catch any potential weather changes for overnight/tomorrow. && .SHORT TERM...(This evening through Sunday night) Issued at 325 PM EST SAT DEC 17 2016 A sharp baroclinic zone exists over the Ohio river valley this afternoon as a cold front is working eastward across the region. Showers and storms have fired up along and just ahead of the approaching boundary in western Kentucky and western Tennessee. Deep layer shear combined with good instability just ahead of the front as prompted the issuance of a tornado watch across western Kentucky and south central Kentucky. Right now, none of our forecast area is in the watch, and would expect it to stay that way. While we do have the tremendous deep layer shear, we are missing any surface instability with our surface dewpoints sitting a good 10 degrees under those seen farther west. Thus, since storms will have an issue getting rooted in the surface, severe threat will be non-existent unless we can see dewpoints make a better recovery then we have seen thus far. Regardless, will maintain a slight chance of thunder into the late evening hours with precipitation moving into the area. Main forcing from the mid levels will slide by to our north tonight, but convergence along the front should allow for widespread rain as the front crosses eastern Kentucky late this evening into early Sunday morning. Cold air will quickly funnel back across the area as the front departs early Sunday morning with a quick changeover to sleet, freezing rain, and snow expected. However, models have trended warmer with the 12z runs and now looks like that window for frozen precipitation has shrunk. In fact, the changeover to snow happens so late, we may not see any snow accumulation. The bigger concern is the loss of ice that may occur as the deeper moisture pulls out and with temperatures falling to near or slightly below freezing, could provide a brief window of some freezing drizzle and produce some light glaze on elevated surfaces. Ground temperatures will likely be too warm to have much impact. By midday, boundary layer cools off enough to allow for mainly flurries through Sunday afternoon and evening. These flurries should wind down Sunday night as winds veer to the north. Temperatures this evening will likely continue to go up as the gradient remains up just ahead of the front. A few spots could come close to 70 just before the front moves through. Then expect a 30 to 40 degree plunge within a matter of 6 to 9 hours as the front pushes through Sunday morning. With models backing off the colder air on Sunday, temperatures may hold closer to freezing through much of the day before falling back into the 20s Sunday night. Clouds may hold tough through Sunday night. .LONG TERM...(Monday through Saturday) Issued at 325 PM EST SAT DEC 17 2016 The forecast period begins with surface high pressure sprawled from the southern plains northeast across the OH valley to New England, while at the mid levels there is broad troughing in the central and eastern United States. With cold surface high pressure in place the work week begins with below normal temperatures. However, as mid and upper level flow becomes more zonal and surface high pressure shifts east we will see temperatures quickly recovering to normal on Tuesday and then above normal by Wednesday. At mid week a short wave will dive into the northern plains and then move east with surface low pressure moving through the Great Lakes Wednesday night and Thursday. This will drag a cold front through KY, with the possibility of rain showers and maybe a little snow mixing in with the rain, but nothing impactful for our area. Another brief cool down follows on Friday with temperatures returning to normal. Then temperatures begin to warm again Christmas Eve as short wave energy carves out a deep trough over the western and central United States, with broad deep southwest flow over the eastern U.S. While there is fairly good model agreement through most of the week, at least as it pertains to sensible weather for our area, models begin to diverge next weekend for Christmas Eve and Christmas. Most of the differences show up beyond the day 7 forecast, but differences are significant with the ECMWF more progressive on Christmas and beyond while the GFS is slower resulting in a prolonged period of rain from Christmas into the following week. && .AVIATION...(For the 00Z TAFS through 00Z Sunday evening) ISSUED AT 653 PM EST SAT DEC 17 2016 A cold front is headed this direction, poised to move across TAF sites between 2Z (KSYM) and 9Z (far southeast). MVFR clouds are continuing across the area ahead of this front, and should persist through much of the TAF period. A band of rain showers and thunderstorms is currently accompanying the cold front to our west, and should move into the TAF sites generally after 3Z. By this point, all storms are expected to have weakened, so only mentioned VCTS at KSME/KLOZ/and KSYM as these will be the first to be impacted and may still see some residual thunder. By the time the line of showers continues to move eastward, any remaining thunder should be gone. Some IFR conditions, namely CIGS, will be possible in the heaviest rains just along the frontal passage. As the rain begins to exit behind the front, we will likely see a brief transition to snow...sleet...or freezing rain as colder temps quickly move in. However, this will be a short duration and be done by midday. Cigs will improve back to MVFR after the frontal passage as well, and should remain here throughout the rest of the TAF period. && .JKL WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...JMW SHORT TERM...KAS LONG TERM...SBH AVIATION...JMW
Hazardous weather outlook, Dec 17, 10:48 PM EST, 1 hour 32 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 1048 PM EST SAT DEC 17 2016 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-190700- FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE- JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN- ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT- OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE- INCLUDING THE CITIES OF...FLEMINGSBURG...CAMARGO... JEFFERSONVILLE...MOUNT STERLING...OWINGSVILLE...MOREHEAD... IRVINE...RAVENNA...CLAY CITY...STANTON...FRENCHBURG...BRODHEAD... MOUNT VERNON...MCKEE...ANNVILLE...BURNSIDE...SOMERSET...LONDON... MONTICELLO...STEARNS...WHITLEY CITY...CORBIN...WILLIAMSBURG... BARBOURVILLE...MIDDLESBORO...PINEVILLE...CUMBERLAND...HARLAN... SANDY HOOK...WEST LIBERTY...PAINTSVILLE...CAMPTON... SALYERSVILLE...PRESTONSBURG...WHEELWRIGHT...BEATTYVILLE... JACKSON...HINDMAN...PIPPA PASSES...BOONEVILLE...HAZARD... MANCHESTER...HYDEN...JENKINS...WHITESBURG...INEZ...COAL RUN... ELKHORN CITY...PIKEVILLE...SOUTH WILLIAMSON 1048 PM EST SAT DEC 17 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...TONIGHT. A THUNDERSTORM IS POSSIBLE THROUGH LATE TONIGHT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. A BRIEF PERIOD OF FREEZING RAIN...SLEET...OR SNOW IS EXPECTED SUNDAY MORNING. A LIGHT GLAZE OF ICE WILL LIKELY OCCUR ON ELEVATED SURFACES AND BRIDGES. LITTLE OR NO SNOW AND SLEET ACCUMULATION IS EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT ANY OCCURRENCE OF SNOW...SLEET OR FREEZING RAIN SUNDAY MORNING. KAS/JMW
In the hours before
Special weather statement, Dec 18, 12:11 AM EST, 9 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 1211 AM EST Sun Dec 18 2016 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-181115- FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE- JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN- ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT- OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE- INCLUDING THE CITIES OF...FLEMINGSBURG...CAMARGO... JEFFERSONVILLE...MOUNT STERLING...OWINGSVILLE...MOREHEAD... IRVINE...RAVENNA...CLAY CITY...STANTON...FRENCHBURG...BRODHEAD... MOUNT VERNON...MCKEE...ANNVILLE...BURNSIDE...SOMERSET...LONDON... MONTICELLO...STEARNS...WHITLEY CITY...CORBIN...WILLIAMSBURG... BARBOURVILLE...MIDDLESBORO...PINEVILLE...CUMBERLAND...HARLAN... SANDY HOOK...WEST LIBERTY...PAINTSVILLE...CAMPTON... SALYERSVILLE...PRESTONSBURG...WHEELWRIGHT...BEATTYVILLE... JACKSON...HINDMAN...PIPPA PASSES...BOONEVILLE...HAZARD... MANCHESTER...HYDEN...JENKINS...WHITESBURG...INEZ...COAL RUN... ELKHORN CITY...PIKEVILLE...SOUTH WILLIAMSON 1211 AM EST Sun Dec 18 2016 ...GUSTY WINDS TONIGHT... ...TURNING WINTRY LATE TONIGHT AND ON SUNDAY... As a cold front approaches and moves across the area, wind gusts of 30 to 40 mph are expected with locally higher gusts possible over the higher elevations of Southeastern KY generally above 2000 feet. A few stronger showers and thunderstorms will also occur near the front and could also produce wind gusts as high as 35 to 50 mph. Winds of these magnitudes could down limbs, powerlines, and weakly rooted trees may also be downed. A brief period of snow, sleet, and freezing rain is expected on late tonight and on Sunday...mainly between 6 am and 1 pm. As temperatures fall to or slightly below freezing, a light glaze of ice may form on elevated surfaces and bridges. Little or no snow and sleet accumulations are expected. As temperatures continue to fall further below freezing into Sunday evening, some black ice may develop, leading to localized slick spots on area roads. KAS/JP
The office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 18, 12:25 AM EST | Severe Thunderstorm Warning | JKL | Estill, Jackson, Laurel, Pulaski, Rockcastle | 35 min |
| Dec 18, 12:48 AM EST | Special Weather Statement | JKL | Bath, Fleming, Montgomery | 42 min |
| Dec 18, 12:52 AM EST | Special Weather Statement | JKL | Bath, Elliott, Fleming, Menifee, Montgomery, Powell and 1 more | 23 min |
| Dec 18, 12:55 AM EST | Severe Thunderstorm Warning | JKL | Estill, Jackson, Lee, Menifee, Montgomery, Powell and 2 more | 35 min |
| Dec 18, 1:01 AM EST | Special Weather Statement | JKL | Pulaski, Rockcastle | 29 min |
| Dec 18, 1:19 AM EST | Special Weather Statement | JKL | Elliott, Menifee, Morgan, Rowan | 26 min |
| Dec 18, 1:27 AM EST | Special Weather Statement | JKL | Elliott, Lee, Menifee, Morgan, Rowan, Wolfe | 33 min |
| Dec 18, 1:34 AM EST | Special Weather Statement | JKL | Jackson, Owsley, Rockcastle | 26 min |
| Dec 18, 1:40 AM EST | Severe Thunderstorm Warning | JKL | Knox, Laurel, McCreary, Pulaski, Wayne, Whitley | 50 min |
| Dec 18, 1:54 AM EST | Special Weather Statement | JKL | Elliott, Johnson, Magoffin, Morgan, Wolfe | 36 min |
| Dec 18, 1:56 AM EST | Special Weather Statement | JKL | Breathitt, Lee, Owsley | 34 min |
| Dec 18, 2:00 AM EST | Severe Thunderstorm Warning | JKL | McCreary, Wayne, Whitley | 30 min |
| Dec 18, 2:24 AM EST | Severe Thunderstorm Warning | JKL | Breathitt, Clay, Jackson, Laurel, Leslie, Owsley and 1 more | 36 min |
| Dec 18, 2:27 AM EST | Severe Thunderstorm Warning | JKL | Breathitt, Clay, Jackson, Laurel, Leslie, Owsley and 1 more | 33 min |
| Dec 18, 2:29 AM EST | Severe Thunderstorm Warning | JKL | Breathitt, Clay, Jackson, Laurel, Leslie, Owsley and 1 more | 31 min |
| Dec 18, 2:35 AM EST | Special Weather Statement | JKL | Knox, McCreary, Whitley | 25 min |
| Dec 18, 2:37 AM EST | Special Weather Statement | JKL | Breathitt, Floyd, Johnson, Magoffin, Martin | 23 min |
| Dec 18, 3:00 AM EST | Special Weather Statement | JKL | Breathitt, Clay, Floyd, Knott, Leslie, Perry | 30 min |
| Dec 18, 3:01 AM EST | Special Weather Statement | JKL | Bell, Knox, Whitley | 29 min |
| Dec 18, 3:02 AM EST | Special Weather Statement | JKL | Johnson, Magoffin, Martin | 28 min |
| Dec 18, 3:06 AM EST | Special Weather Statement | JKL | Johnson, Magoffin, Martin | 24 min |
| Dec 18, 3:34 AM EST | Special Weather Statement | JKL | Floyd, Knott, Martin, Pike | 26 min |
| Dec 18, 3:37 AM EST | Special Weather Statement | JKL | Bell, Harlan, Knott, Knox, Leslie, Letcher and 3 more | 53 min |
| Dec 18, 4:22 AM EST | Winter Weather Advisory | JKL | Bath, Clay, Estill, Fleming, Jackson, Knox and 13 more | 6 hr |
Nearby
Wind Advisories in Kentucky, 2016Every wind advisory in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.